Oregon, 2008

High Wind in Oregon, January 4, 2008

January 4, 2008 · NWS PQR · 4 events in 4 counties and zones

One of the first strong storms of the year brought winter conditions to northwest Oregon. Winds increased ahead of the approaching frontal system, and brought strong winds to the north and central Oregon coasts.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

One of the first strong storms of the year brought winter conditions to northwest Oregon. Winds increased ahead of the approaching frontal system, and brought strong winds to the north and central Oregon coasts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 4, 2:30 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 4, 2:30 AM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST FRI JAN 4 2008

.SYNOPSIS...ACTIVE WEATHER CONTINUES. NEXT SYSTEM NOW VERY IMPRESSIVE
AS A 957 MB LOW...LOCATED ABOUT 600 MILES TO THE WEST OF OREGON THIS
MORNING. ITS OCCLUDED FRONT WILL BARREL ACROSS THE REGION THIS
MORNING WITH VERY WINDY CONDITIONS ALONG THE COAST THROUGH EARLY SAT
MORNING. COLDER AIR WILL ARRIVE ON THE BACKSIDE OF THIS SYSTEM
ALLOWING SNOW LEVELS TO PLUMMET FRI NIGHT AND SAT...REMAINING LOW
THROUGH SUN. SIGNIFICANT SNOW IS LIKELY IN THE CASCADES.
&&

.SHORT TERM...ALL EYES ARE ON THE NEXT SYSTEM ABOUT 600 MILES TO THE
WEST OF OREGON. SURFACE ANALYSIS SUGGEST A STRENGTH OF AROUND 957 MB.
THE OCCLUDED FRONT WILL PUSH TO THE OREGON COAST AROUND DAYBREAK
TODAY...PUSHING TO THE CASCADES BY MID TO LATE MORNING. STRONG JET
SUPPORTING THE RAPID MOVEMENT OF THE FRONT.

AHEAD OF THE FRONT...MODELS CONTINUE TO SHOW INCREASING SOUTH
WINDS...WITH THE STRONGEST OVER THE SOUTH OREGON COAST. SYSTEM WILL
HAVE A ONE-TWO PUNCH OF WINDS. FIRST PUNCH BEING THE PRE-FRONTAL
WINDS WHICH WILL DEVELOP ON THE CENTRAL OREGON COAST AROUND 3 TO 4
AM...WITH SUSTAINED SOUTH WINDS 30 TO 40 MPH...AND GUSTS 65-80 MPH.
AS USUAL...STRONGEST WINDS ON HEADLANDS AND OPEN BEACHES. FRONT MOVES
ONSHORE BY LATE MORNING...WITH MINOR ABATEMENT OF WIND FOR A FEW
HOURS. HOWEVER...AS THE LOW MOVES UP ACROSS THE OFFSHORE WATERS LATER
THIS MORNING AND TO VANCOUVER ISL BY THIS AFTERNOON...WINDS WILL
INCREASE AGAIN IN THE AFTERNOON...BRINGING THE SECOND PUNCH OF WINDS.
EVEN THOUGH WINDS ON THE NORTH OREGON/SOUTH WASHINGTON COAST WILL BE
STRONG IN THE MORNING...SUSPECT STRONGEST WINDS WILL NOT HIT UNTIL
THIS AFTERNOON.  NONETHELESS...HIGH WIND WARNING REMAINS IN EFFECT
FOR THE COAST AND COASTAL MOUNTAINS FOR LATE TONIGHT THROUGH MID SAT
MORNING. WINDS WILL LIKELY BEGIN TO EASE BY DAYBREAK SATURDAY...BUT
FOR NOW WILL NOT MESS WITH TIME LINE IN THE WARNINGS.

UNCERTAIN AS TO HOW MUCH WIND MAKES INTO THE INTERIOR. STILL THINK
THAT WINDS FOR THE INTERIOR WILL BE QUITE GUSTY THIS AFTERNOON AND
TONIGHT...WITH GUSTS OF 40 TO 45 MPH. IT IS EVEN POSSIBLE THAT THE
VALLEY WILL GET A BURST OF WIND AS THE OCCLUDED FRONT PASSES THROUGH
JUST BEFORE MIDDAY. WILL GO AHEAD AND ISSUE THE WIND ADVISORY FOR THE
WILLAMETTE VALLEY AND LOWER I-5 CORRIDOR IN SOUTHWEST WASHINGTON.

MUCH COLDER AIR WILL SPREAD INTO THE REGION LATE THIS AFTERNOON AND
ESPECIALLY TONIGHT AND SAT. STEEPER LAPSE RATES IN THE POST FRONTAL
COLD AIR MASS WILL BRING A THREAT OF THUNDERSTORMS TO THE COAST AND
COASTAL WATERS TONIGHT...SPREADING INLAND ON SAT. SATURDAY WILL BE
A LOT LIKE THIS PAST SUNDAY...WITH STRONG SHOWERS AND ISOLATED
THUNDERSTORMS WITH SMALL HAIL...AND EVEN BRIEF SNOW BURSTS DUE TO
VERY LOW SNOW LEVELS.

.LONG TERM...COOL...SHOWERY WEATHER CONTINUES INTO EARLY NEXT WEEK.
SNOW LEVELS MODERATE A BIT EARLY NEXT WEEK...BUT UNSETTLED WEATHER
CONTINUES. SOME POTENTIAL FOR ANOTHER VERY STRONG SYSTEM TO ARRIVE
TUE...BUT AFTERWARDS MODELS HINTING AT ANOTHER SHORT LIVED DRY
PERIOD. CONFIDENCE IN EXTENDED FORECAST NOT HIGH.
&&

.AVIATION...RAIN FROM THE NEXT FRONT WILL BE MOVING IN SHORTLY AND
EXPECTED TO SEE MVFR CONDITIONS AT TIMES. PRECIPITATION CHANGES TO
SHOWERS IN THE AFTERNOON WITH THUNDERSTORMS POSSIBLE NEAR THE COAST.
BAND OF POSSIBLY HEAVY SHOWERS AROUND THE LOW CENTER WILL SWING
THROUGH THE AREA TONIGHT FOR MORE MVFR OR POSSIBLY LOWER CONDITIONS.
COULD SEE LOW LEVEL WIND SHEAR ESPECIALLY AT KAST ON THE COAST AND
POSSIBLY IN NORTHERN AREAS INLAND THIS MORNING AHEAD OF THE FRONT
MOVING THROUGH.

KPDX AND APPROACHES...VFR CONDITIONS CURRENTLY...BUT EXPECT MVFR
CONDITIONS AS THE NEXT FRONT MOVES THROUGH THIS MORNING. POSSIBLE
LOW LEVEL WIND SHEAR AHEAD OF THE FRONT THIS MORNING (ABOUT 12-17Z)
WITH EASTERLY SURFACE WINDS AND STRONG SOUTHERLY WINDS AROUND 2000
FEET AHEAD OF APPROACHING FRONT. RATHER STRONG SOUTHERLY WINDS LATER
TODAY WITH GUSTS TO NEAR 40 KT POSSIBLE THIS AFTERNOON AND TONIGHT.
TOLLESON
&&

.MARINE...STORM FORCE WINDS SHOULD KICK IN THIS MORNING ACROSS THE
COASTAL WATERS BEHIND THE OCCLUDED FRONT THAT WILL COME ONSHORE
AROUND SUNRISE. THE STRONGEST OF THE WINDS WILL BE LATE THIS
AFTERNOON AND TONIGHT AS THE STRONG GRADIENT AROUND THE LOW CENTER
SWINGS THROUGH. HAVE GONE WITH A HIGH SURF ADVISORY TODAY AS SEAS
WILL LIKELY EXCEED 20 FT TODAY WITH AND BEHIND THE FRONT...THEN WILL
CONTINUE THE HIGH SURF WARNING FOR TONIGHT INTO SATURDAY AS
SECONDARY SURGE OF SWELL APPROACHES 35 FT. FOR NOW WE APPEAR TO STAY
BELOW COASTAL FLOODING CRITERIA BUT WILL NEED TO MONITOR SHOULD
SEAS GET HIGHER. ALSO...PEAK SEAS DO NOT COINCIDE WITH THE HIGHEST
TIDES. SEAS DROP BELOW 30 FT SATURDAY AFTERNOON AND BELOW 20 FT LATE
SATURDAY NIGHT. TOLLESON
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...STORM WARNING TODAY AND TONIGHT FOR CAPE SHOALWATER
          TO FLORENCE.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR
          THROUGH FRIDAY NIGHT.
        HIGH SURF ADVISORY CAPE SHOALWATER TO FLORENCE LATER
          THIS MORNING THROUGH THIS AFTERNOON.
        HIGH SURF WARNING CAPE SHOALWATER TO FLORENCE
          TONIGHT THROUGH EARLY SATURDAY AFTERNOON.
        HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COAST AND
          THE SOUTH WASHINGTON COAST THROUGH SATURDAY MORNING.
        HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COAST
          RANGE AND WILLAPA HILLS THROUGH SATURDAY MORNING.
        WIND ADVISORY FOR THE WILLAMETTE VALLEY AND LOWER I-5
          CORRIDOR IN SOUTHWEST WASHINGTON FROM 10 AM THIS MORNING TO
          10 PM THIS EVENING.
        SNOW ADVISORY FOR THE SOUTH WASHINGTON AND NORTH AND CENTRAL
          OREGON CASCADES THROUGH SATURDAY AFTERNOON.

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST ++975   PDX ++965    SLE ++965    EUG ++975

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 4, 5:03 AM PST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
503 AM PST FRI JAN 4 2008

PZZ250-255-270-275-051315-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
503 AM PST FRI JAN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WINDS WILL CONTINUE THROUGH SATURDAY. PLEASE SEE
PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STRONG LOW PRESSURE SYSTEM MAY AFFECT THE COAST MONDAY NIGHT
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ010>013-WAZ019-040-051315-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
503 AM PST FRI JAN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTH WINDS WILL DEVELOP TODAY AND CONTINUE TONIGHT.
HOWEVER...WIND SPEEDS ARE UNLIKELY TO REACH HIGH WIND WARNING
CRITERIA. SIGNIFICANT SNOW WILL DEVELOP ABOVE THE PASSES TODAY.
THE SNOW LEVEL WILL FALL WELL BELOW THE PASSES TONIGHT. PLEASE SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIGNIFICANT SNOW WILL FALL IN THE CASCADES...AND POSSIBLY THE
CASCADE FOOTHILLS...SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001>004-WAZ020-021-051315-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
503 AM PST FRI JAN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING HAS BEEN ISSUED. STRONG SOUTH WINDS WILL
DEVELOP TODAY AND CONTINUE TONIGHT. PLEASE SEE PDXNPWPQR FOR DETAILS.
LARGE SWELL WILL ARRIVE ON THE COAST TODAY AND CONTINUE THROUGH
SATURDAY AFTERNOON. PLEASE SEE PDXCFWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIGNIFICANT SNOW MAY FALL IN THE COAST RANGE SATURDAY THROUGH
MONDAY. ANOTHER STRONG LOW PRESSURE SYSTEM MAY AFFECT THE AREA
MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>008-WAZ022-039-051315-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
503 AM PST FRI JAN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED. GUSTY SOUTH WINDS WILL DEVELOP
TODAY AND CONTINUE THROUGH THIS EVENING. PLEASE SEE PDXNPWPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

4 high wind. Local standard time, as filed.

High Wind, Coast Range of Nw Oregon

When
January 4, 7:00 AM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Wind gust measured at Rockhouse RAWS.

High Wind, Northern Oregon Coast

When
January 4, 2:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter

Strong winds were reported at Rockaway Beach, just north of Garibaldi. Strong winds of 53 knots was also reported at Clatsop Spit and Astoria.

High Wind, Central Oregon Coast

When
January 4, 2:45 PM PST to 6:50 PM PST
Where
Central Oregon Coast forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
Department of Highways

Strong winds were reported on the Yaquina Bay Bridge along Hwy. 101 in Newport. Strong winds of 75 knots were also reported at Florence; 70 knots at Yachats and 71 knots at Cape Foulweather.

High Wind, Central Coast Range of W Oregon

When
January 4, 4:00 PM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter

Wind gust measured at Swisshome. Also, Hwy, 126 across the Coast Range was also reported to be closed for a time period due to wind-downed trees.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111002, 76924, 76928, 111003.